North Carolina, 2008

Flash Flooding in North Carolina, August 27, 2008

August 27, 2008 · NWS RNK · 7 events in 3 counties and zones

The remnants of Tropical Storm Fay moved slowly up the west side of the Appalachian mountains and interacted with a frontal boundary just to our south. Some upslope enhancement occurred allowing 5-10 inches of rain to fall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The remnants of Tropical Storm Fay moved slowly up the west side of the Appalachian mountains and interacted with a frontal boundary just to our south. Some upslope enhancement occurred allowing 5-10 inches of rain to fall. The heavier rains caused flash flooding over portions of northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 26, 11:30 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 26, 11:30 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 AM EDT WED AUG 27 2008

.SYNOPSIS...
THE REMNANTS OF FAY WILL LIFT SLOWLY NORTHEAST INTO THE TENNESSEE
VALLEY OVERNIGHT...AND THEN INTO EASTERN KENTUCKY BY WEDNESDAY
AFTERNOON. THIS WILL WILL RESULT IN WIDESPREAD RAINFALL...WITH THE
POTENTIAL FOR EXCESSIVE RAINFALL ALONG THE EASTERN SLOPES OF THE
BLUE RIDGE.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RAIN CONTINUES TO MIGRATE NORTHEAST AND HAS OVERSPREAD THE
ENTIRE CWA SO ZONE FORECAST WILL BE UPDATED TO REFRESH WORDING.
CONCERN FOR HEAVY RAINFALL OVERNIGHT IS OVER THE SOUTHWEST PART
OF THE CWA...ALONG THE BLUE RIDGE.

THERE IS A SFC FRONT THAT HAS PUSHED SOUTH AND WEST OF THE
CWA...AND A STRONG WEDGE HAS DEVELOPED IN THE PIEDMONT AND
FOOTHILLS OF SW VA. THIS WILL TEND TO KEEP THE HEAVIER RAIN
CONFINED TO OUR SOUTHERN COUNTIES TONIGHT.

WINDS WILL INCREASE ALONG THE WESTERN SLOPES TONIGHT INTO
WEDNESDAY AS A STRONG SOUTHEAST CROSS BARRIER FLOW DEVELOPS.
BLUEFIELD TO MOUNT ROGERS AND WEST OF MOUNTAIN EMPIRE INCLUDING
TAZEWELL WILL LIKELY SEE A PERIOD OF STRONG GUSTY WINDS WITH WIND
GUSTS OF 30 TO 40 MPH. WILL CONTINUE TO MONITOR THE DEVELOPMENT OF
THE WIND AND ISSUE A WIND ADVISORY IF NEEDED.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
AN EXPANSION OF THE FLOOD WATCH TO ENCOMPASS AREAS FARTHER NORTH
MAY BE NEEDED FOR WEDNESDAY PENDING PROGRESSION OF HEAVY
RAINFALL. WILL CONTINUE TO MONITOR THIS THREAT AND ACT ACCORDINGLY.

LOOKING INTO THE DAY WEDNESDAY...ANOTHER CONCERN WILL BE THE SEVERE
POTENTIAL. LOW-LEVEL WIND FIELDS WILL GRADUALLY WEAKEN DURING THE
DAY AS THE REMNANTS OF TROPICAL DEPRESSION FAY LIFT NNEWD.
HOWEVER...THE AIR MASS WILL REMAIN QUITE MOIST FROM VICINITY OF
SYSTEM CENTER ESEWD ALONG AND S OF ATTENDANT FRONTAL BOUNDARY
WHICH WILL BE SLOWLY LIFTING NWD ACROSS NC/VA. VERTICAL SHEAR WILL
NOT BE PARTICULARLY STRONG...BUT FORECAST HODOGRAPHS DO INDICATE
CONSIDERABLE VEERING THROUGH THE LOWEST 2-3 KM AGL. THIS COMBINED
WITH THE MOIST BOUNDARY LAYER AND POCKETS OF MODERATE INSTABILITY
MAY BE SUPPORTIVE OF MARGINAL SUPERCELL STRUCTURES CAPABLE OF A
BRIEF TORNADO OR TWO IN ADDITION TO LOCALLY GUSTY WINDS.

THE TIMING OF FAY MOVING FROM THE TENNESSEE VALLEY AND INTO THE OHIO
VALLEY WILL PLAY A BIG PART IN DETERMINING STORM TOTAL RAINFALL
AMOUNTS. MODELS MAY BE A TAD TO FAST WITH FAYS MOVEMENT INTO THE
OHIO VALLEY WITH HIGH PRESSURE OVER THE NORTHEAST SLOWING HER
PROGRESSION. THE STRONGEST ISENTROPIC LIFT AND SOUTHEASTERLY UPSLOPE
FLOW SHOULD BE OVER THE SOUTHERN SHENANDOAH VALLEY BY WEDNESDAY
EVENING AND TRACK TO THE NORTH OVERNIGHT. THE VIRGINIA HIGHLANDS AND
SOUTHERN SHENANDOAH VALLEY COULD SEE AN ADDITION INCH OF RAIN
WEDNESDAY NIGHT...ESPECIALLY ALONG EASTERN SLOPES. AREAS SOUTH WILL
REMAIN IN SOUTHEASTERLY FLOW BUT RAINFALL INTENSITIES WILL NOT BE
AS GREAT BUT CONTINUOUS LIGHT TO MODERATE RAIN IS POSSIBLE.

ON THURSDAY...FAYS MOISTURE INFLUENCE MAY BE COMING TO AN END WITH
DRY SLOT ENTERING SW VA BY THE AFTERNOON. STILL SOME WEAK
SOUTHEASTERLY FLOW TO KEEP LIKELY POPS IN THE FORECAST...ESPECIALLY
NE CWA. WILL ALSO MAINTAIN SOME LOW POPS THURSDAY NIGHT WITH TIMING
ISSUES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
WEAK HIGH PRESSURE TO MOVE INTO THE REGION IN THE WAKE OF FAY ON
FRIDAY. INCREASING HEIGHTS WILL ALSO BRING MODERATING TEMPERATURES
INTO THE REGION. PRECIP CHANCES WILL BE LIMITED TO A WEAK FRONT
MOVING INTO THE AREA OVER THE WEEKEND. ECMWF SHOWING SOME LIGHT
SCATTERED CONVECTION SATURDAY NIGHT AND SUNDAY. THE GFS A LITTLE
SLOWER AND STALLS THE FRONT ALONG THE NC/VA BORDER...KEEPING LOW
CHANCE POPS IN THE AREA THROUGH EARLY NEXT WEEK. WITH LOW
CONFIDENCE...WILL KEEP POPS LOW AND CLOSE TO HPC GRIDS.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
POOR AVIATION CONDITIONS WIL PREVAIL MOST OF THIS PERIOD AS RAINS
AND THE REMNANTS OF FAY DROP CIGS/VSBYS TO SUB MVFR. THE RAINS
GOING TO BE HEAVY AT TIMES...BUT PREDOMINANTLY SHOULD BE LIGHT TO
MODERATE. THE SURFACE WEDGE WILL KEEP WINDS NEAR/AT THE SFC UNDER
12-15 KNOTS...WHILE ABOUT 1-2KFT AGL...EAST TO SOUTHEAST WINDS
PICK UP IN THE 25-35 KNOT RANGE. THIS IS WILL KEEP LOW LVL WIND
SHEAR CONDITIONS AT ALL SITES TONIGHT INTO EARLY WED MORNING
BEFORE THE WEDGE BREAKS...AND WINDS SUBSIDE ALOFT SOMEWHAT.

POTENTIAL EXISTS FOR IMPROVING CONDITIONS DOWN TOWARD DAN AND
MAYBE BLF WED AFTN. KEEPING IT MORE PESSIMISTIC IN TERMS OF CIGS
ATTM. HOWEVER...THUNDERSTORMS COULD FIRE UP IF WE SEE SOME
SUNSHINE AND THE FRONT MOVING TO OUR NORTH.

FOR WED NIGHT INTO THURSDAY...THE MAJORITY OF THE HEAVY RAINS LIFT
NORTHEAST BUT RESIDUAL MOISTURE WILL KEEP CIGS SUB-VFR...WITH
IMPROVING CONDITIONS TOWARD THU AFTN.

&&

.HYDROLOGY...
CURRENT FLASH FLOOD WATCH FOR THE SW MOUNTAINS LOOKS GOOD.
RAINFALL HAS BEEN MODERATE...WITH HEAVY DOWNPOURS SOUTH OF BOONE.
STREAMS ARE RISING WITH REPORTS OF 1 TO 2 FOOT RISES ALONG THE
SOUTH FORK OF THE NEW RIVER NEAR BOONE NC.  A LOW WATER CROSSING
HAS BEEN CLOSED DUE TO RISING WATER IN THAT AREA.

WILL CONTINUE TO MONITOR RADAR TRENDS AND MODELS FOR ANY CHANGES
TO THE ONGOING WATCH...OR WHETHER TO EXPAND IT FURTHER NORTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR VAZ015-016-032.
NC...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR NCZ001>003-018-019.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ/WP
HYDROLOGY...PC
Hazardous weather outlook, Aug 26, 3:03 PM EST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT TUE AUG 26 2008

VAZ007-009>014-017>020-022>024-033>035-WVZ042>045-272015-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
403 PM EDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN IS EXPECTED TO OVERSPREAD THE AREA TONIGHT...AND WILL GET
HEAVY AT TIMES AFTER MIDNIGHT. ISOLATED AREAS COULD SEE EXCESSIVE
RAINFALL...THAT COULD CAUSE FLASH FLOODING OF STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN WILL PERSIST WEDNESDAY INTO WEDNESDAY NIGHT. THERE IS A
MODERATE RISK OF EXCESSIVE RAINFALL. THIS COULD CAUSE FLASH
FLOODING OF STREAMS AND CREEKS.

WITH THE REMNANTS OF FAY MOVING NORTH ALONG WITH THE FRONTAL
BOUNDARY...THUNDERSTORMS COULD DEVELOP WEDNESDAY AFTERNOON...WITH
SOME POTENTIALLY BECOMING SEVERE...WITH DAMAGING WINDS OR ISOLATED
TORNADOES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY FOR FLOODING AND SEVERE THUNDERSTORMS.

NCZ001>003-018-019-VAZ015-016-032-272015-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-PATRICK-
403 PM EDT TUE AUG 26 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...WITH THE REMNANTS OF FAY MOVING NORTH ALONG WITH
THE FRONTAL BOUNDARY...THUNDERSTORMS COULD DEVELOP WEDNESDAY
AFTERNOON...WITH SOME POTENTIALLY BECOMING SEVERE...WITH DAMAGING
WINDS OR ISOLATED TORNADOES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE TONIGHT AND
WEDNESDAY FOR FLOODING AND SEVERE WEATHER POTENTIAL.

NCZ004>006-020-VAZ043>047-058-059-272015-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
403 PM EDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN...HEAVY AT TIMES...CAN BE EXPECTED WEDNESDAY INTO WEDNESDAY
NIGHT. THERE IS A SLIGHT RISK OF EXCESSIVE RAINFALL...WHICH COULD
LEAD TO FLASH FLOODING OF SMALL STREAMS.

WITH THE REMNANTS OF FAY MOVING NORTH ALONG WITH THE FRONTAL
BOUNDARY...THUNDERSTORMS COULD DEVELOP WEDNESDAY AFTERNOON...WITH
SOME POTENTIALLY BECOMING SEVERE...WITH DAMAGING WINDS OR ISOLATED
TORNADOES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY FOR FLOODING AND SEVERE
THUNDERSTORM POTENTIAL.

In the hours before

Special weather statement, Aug 26, 8:30 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 PM EDT TUE AUG 26 2008

NCZ018-270330-
WATAUGA-
INCLUDING THE CITY OF...BOONE
930 PM EDT TUE AUG 26 2008

...MORE HEAVIER SHOWERS EXPECTED INTO OVERNIGHT...

ANYWHERE FROM ONE AND A HALF TO JUST OVER 3 INCHES OF RAIN HAS
FALLEN IN WATAUGA COUNTY SINCE TUESDAY MORNING. ANOTHER BAND OF
RAIN...WITH EMBEDDED HEAVIER SHOWERS...IS GOING TO PUSH THROUGH
THE COUNTY THROUGH EARLY MORNING. ANOTHER THREE QUARTERS TO TWO
INCHES OF RAIN CAN BE ANTICIPATED. COOPERATIVE OBSERVERS AT THE
BOONE WASTEWATER TREATMENT PLANT INDICATED SOME LOW WATER
CROSSINGS...BEING FLOODED.

THE ADDITIONAL RAINFALL MAY CAUSE MORE STREAMS AND CREEKS TO
RISE...AND AFFECT OTHER LOW WATER CROSSINGS IN THE COUNTY.

RESIDENTS OF WATAUGA COUNTY SHOULD MONITOR WATER
LEVELS...ESPECIALLY IF LIVING NEAR STREAMS AND CREEKS.

The radar

The Knoxville radar (KMRX), 148 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Watauga

When
August 27, 12:25 AM EST to 3:40 AM EST
Where
Watauga County, 1.05 mi W of Shulls Mills to 1.03 mi W of Shulls Mills
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.180, -81.749

Big Branch flooded a portion of Highway 105 near Foscoe.

Flash Flood, Watauga

When
August 27, 2:55 AM EST to 5:55 AM EST
Where
Watauga County, 1.16 mi SE of Valle Crucis to 1.01 mi SE of Valle Crucis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.209, -81.764

Lost Branch flooded and the waters rose to cover the Dewitt Barnett Road Bridge.

Flash Flood, Watauga

When
August 27, 2:55 AM EST to 5:55 AM EST
Where
Watauga County, 0.46 mi W of Valle Crucis to 0.44 mi W of Valle Crucis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.221, -81.788

The Watauga River overflowed its banks, flooding portions of Watauga River Road.

Flash Flood, Wilkes

When
August 27, 5:00 AM EST to 8:00 AM EST
Where
Wilkes County, 1.19 mi WSW of Roaring River to 1.19 mi W of Roaring River
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.217, -81.021

Roaring River flooded portions of Cotton Mill Road.

Flash Flood, Wilkes

When
August 27, 5:00 AM EST to 8:00 AM EST
Where
Wilkes County, 2.08 mi SW of Champion to 1.94 mi SW of Champion
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.131, -81.349

Naked Creek flooded a portion of Mt. Pleasant Road.

Flash Flood, Wilkes

When
August 27, 5:00 AM EST to 8:00 AM EST
Where
Wilkes County, 1.01 mi E of Mt Zion to 1.38 mi E of Mt Zion
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.150, -81.432

Portions of Mt. Zion Road were flooded by Meadow Branch and Mill Creek.

Flash Flood, Rockingham

When
August 27, 10:20 AM EST to 12:15 PM EST
Where
Rockingham County, 1.87 mi WSW of Reidsville to 1.82 mi WSW of Reidsville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.361, -79.702

Wolf Island Creek flooded Harrison Street in Reidsville causing the street to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132071, 132083, 132084, 132085, 132086, 132087, 132088.